The Annals of Probability

A simple path to asymptotics for the frontier of a branching Brownian motion

Matthew I. Roberts

Full-text: Open access

Abstract

We give short proofs of two classical results about the position of the extremal particle in a branching Brownian motion, one concerning the median position and another the almost sure behaviour.

Article information

Source
Ann. Probab., Volume 41, Number 5 (2013), 3518-3541.

Dates
First available in Project Euclid: 12 September 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1378991847

Digital Object Identifier
doi:10.1214/12-AOP753

Mathematical Reviews number (MathSciNet)
MR3127890

Zentralblatt MATH identifier
1287.60104

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Branching Brownian motion spine many-to-two travelling wave KPP equation

Citation

Roberts, Matthew I. A simple path to asymptotics for the frontier of a branching Brownian motion. Ann. Probab. 41 (2013), no. 5, 3518--3541. doi:10.1214/12-AOP753. https://projecteuclid.org/euclid.aop/1378991847


Export citation

References

  • [1] Addario-Berry, L. and Reed, B. (2009). Minima in branching random walks. Ann. Probab. 37 1044–1079.
  • [2] Aïdékon, E. (2011). Convergence in law of the minimum of a branching random walk. Available at http://arxiv.org/abs/1101.1810.
  • [3] Aronson, D. G. and Weinberger, H. F. (1975). Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. In Partial Differential Equations and Related Topics (Program, Tulane Univ., New Orleans, La., 1974) (J. Goldstein, ed.). Lecture Notes in Math. 446 5–49. Springer, Berlin.
  • [4] Bramson, M. (1983). Convergence of solutions of the Kolmogorov equation to travelling waves. Mem. Amer. Math. Soc. 44 iv+190.
  • [5] Bramson, M. D. (1978). Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 531–581.
  • [6] Fisher, R. A. (1937). The advance of advantageous genes. Ann. Eugenics 7 355–369.
  • [7] Hardy, R. and Harris, S. C. (2009). A spine approach to branching diffusions with applications to ${L}^{p}$-convergence of martingales. In Séminaire de Probabilités XLII. Lecture Notes in Math. 1979 281–330. Springer, Berlin.
  • [8] Harris, J. W., Harris, S. C. and Kyprianou, A. E. (2006). Further probabilistic analysis of the Fisher–Kolmogorov–Petrovskii–Piscounov equation: One sided travelling-waves. Ann. Inst. Henri Poincaré Probab. Stat. 42 125–145.
  • [9] Harris, S. C. (1999). Travelling-waves for the FKPP equation via probabilistic arguments. Proc. Roy. Soc. Edinburgh Sect. A 129 503–517.
  • [10] Harris, S. C. and Roberts, M. I. (2011). The many-to-few lemma and multiple spines. Available at http://arxiv.org/abs/1106.4761.
  • [11] Hu, Y. and Shi, Z. (2009). Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees. Ann. Probab. 37 742–789.
  • [12] Karpelevich, F. I., Kelbert, M. Y. and Suhov, Y. M. (1993). The branching diffusion, stochastic equations and travelling wave solutions to the equation of Kolmogorov–Petrovskiĭ–Piskunov. In Cellular Automata and Cooperative Systems (Les Houches, 1992). NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences 396 343–366. Kluwer Academic, Dordrecht.
  • [13] Kolmogorov, A. N., Petrovski, I. and Piscounov, N. (1937). Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problem biologique. Moscow Univ. Math. Bull. 1 1–25. Translated and reprinted in Pelce, P., Dynamics of Curved Fronts (Academic, San Diego, 1988).
  • [14] Kyprianou, A. E. (2004). Travelling wave solutions to the K–P–P equation: Alternatives to Simon Harris’ probabilistic analysis. Ann. Inst. Henri Poincaré Probab. Stat. 40 53–72.
  • [15] McKean, H. P. (1975). Application of Brownian motion to the equation of Kolmogorov–Petrovskii–Piskunov. Comm. Pure Appl. Math. 28 323–331.
  • [16] Neveu, J. (1988). Multiplicative martingales for spatial branching processes. In Seminar on Stochastic Processes, 1987 (Princeton, NJ, 1987). Progress in Probability 15 223–242. Birkhäuser, Boston, MA.
  • [17] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [18] Skorohod, A. V. (1964). Branching diffusion processes. Teor. Verojatnost. i Primenen. 9 492–497.
  • [19] Uchiyama, K. (1978). The behavior of solutions of some nonlinear diffusion equations for large time. J. Math. Kyoto Univ. 18 453–508.
  • [20] Vatutin, V. A. and Wachtel, V. (2009). Local probabilities for random walks conditioned to stay positive. Probab. Theory Related Fields 143 177–217.